Alert archive / Montana / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Great Falls, MT

June 26, 2023Meagher County, Montana

NWS Great Falls, MT issued this flash flood warning at Jun 26, 2023, 5:00 PM MDT for Meagher County, Montana. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2023, 5:00 PM MDT (23:00 UTC)
Expired
Jun 26, 2023, 6:30 PM MDT
In force
90 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

County Meagher County, MT

The radar

The Great Falls radar (KTFX), 127 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

856 
WGUS55 KTFX 262300
FFWTFX
MTC059-270030-
/O.NEW.KTFX.FF.W.0013.230626T2300Z-230627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
500 PM MDT Mon Jun 26 2023

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  East Central Meagher County in central Montana...

* Until 630 PM MDT.

* At 500 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen between 4 pm and 5 pm. Additional rainfall amounts of 
  0.5 to 1 inch are possible in the warned area between 5 pm and 6 
  pm. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of East Central Meagher County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4656 11058 4644 11061 4637 11033 4656 11030

FLASH FLOOD...RADAR INDICATED

$$

SC
1 follow-up statement
629 
WGUS75 KTFX 270021
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
621 PM MDT Mon Jun 26 2023

MTC059-270031-
/O.EXP.KTFX.FF.W.0013.000000T0000Z-230627T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Meagher MT-
621 PM MDT Mon Jun 26 2023

...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR 
EAST CENTRAL MEAGHER COUNTY...

The heavy rain has ended, but light rain will continue to fall 
through around 715 pm. Significant flooding is no longer expected to 
pose a threat, but minor flooding will likely linger. Therefore, a 
Flood Advisory is in effect for this area. Please continue to heed 
remaining road closures.

LAT...LON 4656 11058 4644 11061 4637 11033 4656 11030

$$

SC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 1:31 PM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 1:31 PM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
131 PM MDT Mon Jun 26 2023

.SYNOPSIS...

Daily afternoon and evening scattered showers and thunderstorms are
expected across the region through much of the week. A few
thunderstorms could produce gusty winds this afternoon across
Southwest Montana. Slower moving thunderstorms across Central
Montana could cause flooding concerns tomorrow in areas that have
already seen considerable rainfall. A warming trend is expected late
week into the weekend, along with a drying trend into the weekend.

&&

.DISCUSSION...

This afternoon through Wednesday night...

To start the period, an upper trough is set up across the western
CONUS. Southwesterly flow aloft across the region will, in
combination with diurnal surface heating, result in daily late
morning through evening showers and thunderstorms. Most showers and
thunderstorms will start in the terrain and spread to lower
elevation areas through the afternoon and evening.

Forecast soundings for this afternoon demonstrate relatively narrow
cape, with limited shear. Mixing to near the freezing level raises
concerns for gusty outflow winds, but most if not all gusts should
remain below 50 mph this afternoon. Slow moving thunderstorms will be
able to produce heavy rain, though high resolution models only give
up to a 20% chance for any one area seeing three quarters of an inch
of rain over an hour this afternoon across Southwest through
Central Montana.

The aforementioned upper trough drifts slowly eastward tomorrow and
Wednesday. The same general trend of late morning and early
afternoon showers and thunderstorms across terrain, spreading to
lower elevation locations in the afternoon still applies both days.
A better focus for storm development looks to be across eastern
portions of Central Montana. Given relatively slow storm movement,
high resolution guidance giving a high chance for storms that
produce at least an inch of rain over a few hours, and 1 and 3-hour
flash food guidance in the 1 to 1.5 inch range, I have elected to
introduce a Flood Watch for the Little Belts eastward through Fergus
County. The primary area of concerns in these areas is the Little
Belts eastward to Judith Gap and into the Snowies. The Flood Watch
will be in effect late Tuesday morning through Tuesday evening,
but may be extended by subsequent shifts if confidence in similar
conditions increases for Wednesday. -AM

Thursday into early next week...

The upper trough continues to push
eastward and weaken Thursday. Chances for showers and thunderstorms
will continue Thursday afternoon and evening, but looks to be
more isolated in coverage. Beginning Friday the general flow aloft
becomes more anticyclonic as large scale ridging develops over
the Great Basin. This will result in temperatures warming above
average and drier conditions; however, the Northern Rockies will
remain on the northern periphery of this ridge and passing
disturbances will still have sufficient moisture (PWATS ~ 0.75
in.)and diurnal instability to maintain isolated to widely
scattered showers and thunderstorms. In addition to that, some
ensembles show an indication of the ridge being suppressed farther
to the south by troughing over Alberta/BC by the end of next
weekend, which increases uncertainty for the end of the forecast
period. - AM/RCG

&&

.AVIATION...
1200 PM MDT Mon Jun 26 2023 (26/18Z TAF Period)

Moist, southwest flow combined with surface heating will lead to
another day of widely scattered to numerous showers and
thunderstorms across the Northern Rockies, with the best coverage of
showers and storms occurring along and southeast of a KLWT to KHLN
line. As compared to the previous day, showers and thunderstorms
will persist well into the evening hours tonight, potentially
lingering into early Tuesday morning. Main concern from any
thunderstorm will be brief heavy rainfall, but gusty and erratic
winds are possible with any storm at the KEKS, KBZN, and KHLN
terminals, especially between the hours of 26/20z and 27/02z. VFR
conditions are predominately expected throughout the TAF period;
however, the stronger showers and storms may reduce CIGS/VIS to
MVFR/low-VFR at times. Scattered mountain obscuration is likely for
most of the next 24 hours.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.HYDROLOGY...

Showers and thunderstorms will become more numerous Tuesday and
Wednesday, when activity will be more likely to occur at night as
well as the more typical afternoon/evening hours. Overall, the most
widespread rainfall is expected along the Continental Divide and for
areas along and south of the highway 200 corridor, where there is a
40 to 50% chance for rainfall exceeding 0.50 inches over a 48 hour
period ending 6 am MDT Thursday. This probability does not account
for localized convective downpours, which could be in excess of 1
inch per hour with the stronger cells. Environmental conditions will
also be favorable for slower moving storms, which may become
anchored over higher terrain and cause localized flooding. Those
traveling or with outdoor recreation plans should be aware of the
potential for increased flow on area streams/creeks/rivers and
localized flooding, particularly for low lying or normally flood
prone areas.  - RCG

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  76  53  76 /  20  40  30  70
CTB  49  78  53  77 /  10  30  20  50
HLN  54  78  56  76 /  70  70  60  80
BZN  48  74  50  73 /  60  80  70  70
WYS  40  67  39  68 /  70  80  60  50
DLN  46  69  47  68 /  80  90  70  60
HVR  54  82  55  82 /  20  30  20  40
LWT  50  71  51  71 /  60  70  40  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Tuesday morning through Tuesday evening for
Fergus County below 4500ft-Judith Basin County and Judith Gap-
Little Belt and Highwood Mountains-Snowy and Judith Mountains.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jun 26, 2:00 PM MDT, 3 hours before
Special Weather Statement
National Weather Service Great Falls MT
200 PM MDT Mon Jun 26 2023

MTZ313-317-262045-
Judith Basin County and Judith Gap MT-
Little Belt and Highwood Mountains MT-
200 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of southeastern Judith
Basin County through 245 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles southwest of Hobson, or 25 miles south of Stanford, moving east
at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern Judith
Basin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4673 10991 4675 10996 4674 11003 4675 11005
      4673 11012 4673 11014 4682 11019 4697 10996
      4672 10981
TIME...MOT...LOC 2000Z 248DEG 7KT 4679 11010

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Moldan
Special weather statement, Jun 26, 3:05 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Great Falls MT
305 PM MDT Mon Jun 26 2023

MTZ322-324-262130-
Elkhorn and Boulder Mountains MT-Missouri Headwaters MT-
305 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of west central
Jefferson County through 330 PM MDT...

At 305 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Basin, or 10 miles southwest of Boulder, moving south
at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elk Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4617 11243 4622 11218 4603 11204 4596 11242
TIME...MOT...LOC 2105Z 344DEG 4KT 4613 11229

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Jun 26, 4:00 PM MDT, 1 hour before
Special Weather Statement
National Weather Service Great Falls MT
400 PM MDT Mon Jun 26 2023

MTZ322-323-262230-
Elkhorn and Boulder Mountains MT-Canyon Ferry Area MT-
400 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of west central
Broadwater and northeastern Jefferson Counties through 430 PM MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Townsend, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Townsend, Toston, Silos and Radersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near the southern end of Canyon Ferry Lake, get out of the
water and move indoors or inside a vehicle. Remember, lightning can
strike out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4620 11176 4637 11179 4644 11145 4617 11142
TIME...MOT...LOC 2200Z 264DEG 8KT 4630 11167

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Jun 26, 4:13 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Great Falls MT
413 PM MDT Mon Jun 26 2023

MTZ317-320-321-262245-
Little Belt and Highwood Mountains MT-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
413 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of east central Meagher
County through 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles east of White Sulphur Springs, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Martinsdale, Checkerboard and Lennep.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4641 11064 4658 11059 4657 11028 4632 11028
      4632 11029
TIME...MOT...LOC 2213Z 281DEG 13KT 4649 11051

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Jun 26, 4:22 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Great Falls MT
422 PM MDT Mon Jun 26 2023

MTZ320-321-262245-
Big Belt, Bridger and Castle Mountains MT-Meagher County Valleys MT-
422 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of eastern Broadwater
and south central Meagher Counties through 445 PM MDT...

At 422 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of White Sulphur Springs, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Sulphur Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4637 11109 4655 11110 4661 11075 4634 11073
TIME...MOT...LOC 2222Z 266DEG 9KT 4647 11099

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC
Special weather statement, Jun 26, 4:38 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Great Falls MT
438 PM MDT Mon Jun 26 2023

MTZ311-314-262315-
Bears Paw Mountains and Southern Blaine MT-
Fergus County below 4500ft MT-
438 PM MDT Mon Jun 26 2023

...A strong thunderstorm will impact portions of northeastern Fergus
and south central Blaine Counties through 515 PM MDT...

At 437 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northeast of Winifred, or 26 miles west of Zortman. This storm
was nearly stationary.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern Fergus
and south central Blaine Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4763 10890 4769 10918 4787 10915 4790 10889
      4773 10888
TIME...MOT...LOC 2237Z 275DEG 3KT 4778 10906

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:05 PM MDTSpecial Weather StatementTFXMeagher25 min
Jun 25, 6:47 PM MDTSpecial Weather StatementTFXGallatin43 min
Jun 26, 1:00 PM MDTFlood WatchTFXBroadwater, Cascade, Chouteau, Fergus, Gallatin, Judith Basin and 2 more56 hr
Jun 26, 2:00 PM MDTSpecial Weather StatementTFXJudith Basin45 min
Jun 26, 2:26 PM MDTAreal Flood AdvisoryTFXJudith Basin2 hr
Jun 26, 2:46 PM MDTAreal Flood AdvisoryTFXCascade, Chouteau, Judith Basin59 min
Jun 26, 3:01 PM MDTAreal Flood AdvisoryTFXCascade, Meagher119 min
Jun 26, 3:05 PM MDTSpecial Weather StatementTFXJefferson25 min
Jun 26, 3:16 PM MDTAreal Flood AdvisoryTFXFergus119 min
Jun 26, 4:00 PM MDTSpecial Weather StatementTFXBroadwater30 min
Jun 26, 4:04 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson86 min
Jun 26, 4:08 PM MDTAreal Flood AdvisoryTFXBeaverhead, Madison52 min
Jun 26, 4:13 PM MDTSpecial Weather StatementTFXMeagher32 min
Jun 26, 4:22 PM MDTSpecial Weather StatementTFXMeagher23 min
Jun 26, 4:31 PM MDTAreal Flood AdvisoryTFXBlaine89 min
Jun 26, 4:33 PM MDTAreal Flood AdvisoryTFXMeagher27 min
Jun 26, 4:38 PM MDTSpecial Weather StatementTFX37 min
Jun 26, 4:40 PM MDTAreal Flood AdvisoryTFXBlaine, Fergus34 min
Jun 26, 4:55 PM MDTSevere Thunderstorm WarningTFXMeagher35 min
Jun 26, 5:04 PM MDTAreal Flood AdvisoryTFXMeagher116 min
Jun 26, 5:14 PM MDTFlash Flood WarningTFXBlaine, Fergus61 min
Jun 26, 5:16 PM MDTSpecial Weather StatementTFXFergus44 min
Jun 26, 5:19 PM MDTAreal Flood AdvisoryTFXBroadwater, Lewis and Clark, Meagher86 min
Jun 26, 5:22 PM MDTAreal Flood AdvisoryTFXFergus83 min
Jun 26, 5:24 PM MDTSpecial Weather StatementTFXBroadwater36 min
Jun 26, 5:25 PM MDTSpecial Weather StatementTFXCascade35 min
Jun 26, 5:30 PM MDTAreal Flood AdvisoryTFXGallatin90 min
Jun 26, 5:57 PM MDTAreal Flood AdvisoryTFXBroadwater, Jefferson93 min

Nearby

Flash Flood Warnings in Montana, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.